Allergy sufferers are allergic to treatment more often than you'd think
Whether allergy sufferers have symptoms that are mild or severe, they really only want one thing: relief. So it's particularly distressing that the very medication they hope will ease symptoms can cause different, sometimes more severe, allergic responses.
According to a presentation at the American College of Allergy, Asthma and Immunology (ACAAI) Annual Scientific Meeting, an allergic response to a medication for allergies can often go undiagnosed. The presentation sheds light on adverse responses to topical skin preparations; helps identify patients who are hypersensitive to antihistamines, and identifies allergic responses to various drugs used in the treatment of asthma.
"Allergy to a topical corticosteroid may not be evident right away because its job is to bring down inflammation," said allergist Luz Fonacier, ACAAI fellow and presenter. "But you should suspect an allergy to your medication if your rash doesn't respond, gets worse with the medication, or improves initially, then flares." Other topical medications that can cause allergies are antibiotics (bacitracin and neomycin found in adhesive bandages and "cut" preparations), topical anesthetics (found in lip balm) and antifungals.
If you suspect you're having an allergic response such as itching or worsening of the rash, you should stop the medication and see your allergist. For most topical medications, a patch test can be done to determine if you are reacting to the actual drug component, the preservatives, the fragrance, or the delivery system of the drug.
"It's surprising that the main medications used to relieve allergies can cause new allergies, or worsen already existing allergies," said allergist Sami Bahna, MD, ACAAI past president and presenter. "They are, therefore, rarely suspected. The majority of antihistamine reactions affect the skin, appearing as hives or a rash."